Pump Thrombosis Rates Up With Left Ventricular Assist Device
Occurrence of confirmed thrombosis within three months of implantation up to 8.4 percent by 2013
WEDNESDAY, Nov. 27, 2013 (HealthDay News) -- For patients who received the HeartMate II left ventricular assist device, the rates of pump thrombosis increased from about March 2011 to Jan. 1, 2013, according to a study published online Nov. 27 in the New England Journal of Medicine.
Randall C. Starling, M.D., M.P.H., from the Cleveland Clinic, and colleagues examined the occurrence of pump thrombosis and elevated lactate dehydrogenase (LDH) levels, as well as outcomes of different management strategies, using data from 837 patients who received a HeartMate II left ventricular assist device at three institutions.
The researchers confirmed 72 pump thromboses in 66 patients, with 36 additional cases of suspected thromboses of unique devices. From about March 2011 to Jan. 1, 2013, the occurrence of confirmed pump thrombosis at three months after implantation increased from 2.2 to 8.4 percent. The median time from implantation to thrombosis was 18.6 months before March 1, 2011, and 2.7 months from March 2011 onward. There was a similar increase in elevated LDH levels within three months after implantation. Thrombosis management included heart replacement (11 patients) and pump replacement (21 patients), and mortality was similar to that among patients without thrombosis (actuarial mortality, 48.2 percent for 40 thromboses in 40 patients who did not undergo transplantation or replacement).
"The rate of pump thrombosis related to the use of the HeartMate II is increasing at our centers and is associated with substantial morbidity and mortality," the authors write.
Several authors disclosed financial ties to Thoratec (manufacturer of the HeartMate II), HeartWare, Abiomed, and/or SynCardia.
Abstract (http://www.nejm.org/doi/full/10.1056/NEJMoa1313385?query=featured_home#t=abstract )Full Text (http://www.nejm.org/doi/full/10.1056/NEJMoa1313385?query=featured_home#t=article )